H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Fatal New-Onset Congestive Heart Failure Related to Adalimumab Use in a Patient with Relapsing Hidradenitis Suppurativa: A Case Report

Challenging differential diagnosis, Unusual or unexpected effect of treatment, Adverse events of drug therapy

Claudia Mansitó López, Paola Torres Laboy, Miguel Ortiz Bou, Aida Quintero Noriega, Vielka Cintron Rivera

Puerto Rico Department of Family Medicine Residency Program, Manatí Medical Center, Manatí, Puerto Rico

Am J Case Rep 2021; 22:e929148

DOI: 10.12659/AJCR.929148

Available online: 2020-12-26

Published: 2021-02-10


BACKGROUND: Tumor necrosis factor (TNF)-alpha inhibitors are essential treatments in several inflammatory conditions such as hidradenitis suppurativa (HS). However, they are not without associated risks. In rare cases, new-onset and exacerbations of heart failure have been associated with their use. The purpose of this report is to raise awareness of the need for further study of adalimumab for this adverse effect, as well as to recognize the need for research to find new HS treatment modalities for better care of the broad patient population.
CASE REPORT: We report the case of a 67-year-old man with a history of severe HS and major depressive disorder who came to our hospital complaining of dyspnea, fatigue upon exertion, and lower-extremity edema of 2 weeks’ evolution. Symptoms began after the re-initiation of adalimumab for his severe HS. During hospitalization, he was diagnosed with decompensated congestive heart failure (CHF). Extensive studies, looking for ischemic or infectious etiology, yielded negative results. Being aware of adalimumab’s potential adverse effects, the team discontinued the medication as a probable cause of his condition. Unfortunately, the patient died secondary to heart failure and septicemia.
CONCLUSIONS: The unusual but potentially life-threatening appearance of heart failure secondary to adalimumab use merits thorough attention by primary care doctors and specialists. This adverse event’s rare occurrence can underestimate the number of fatalities associated with adalimumab and congestive heart failure.

Keywords: Dermatologic Agents, Drug-Related Side Effects and Adverse Reactions, Education, Heart Failure, Hidradenitis Suppurativa, Physicians, Primary Care



Back